Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 1:05 AM EST for Chemung County, New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 1:05 AM EST (06:05 UTC)
- Expired
- Jan 8, 1998, 8:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 080602 FFWBGM NYC015-097-101-123-081300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 105 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN CENTRAL NEW YORK ...CHEMUNG ...SCHUYLER ...STEUBEN ...AND YATES COUNTIES MANY STREAMS AND CREEK ACROSS THE CENTRAL SOUTHERN TIER ARE NEAR BANKFULL OR ARE BEGINNING TO FLOOD. RAIN... HEAVY AT TIMES... WILL CONTI EOVERNIGHT AND INTO THE DAYLIGHT HOURS ACROSS THE COUNTY. ANOTHER INCH OF RAIN COULD FALL TODAY. THIS WILL FURTHER RISE THE LEVELS OF THE STREAMS AND CREEKS. A RAIN OBSERVER REPORTED TENMILE CREEK IS RISING OUT OF ITS BANKS AS OF 1230 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:00 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 7, 9:00 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EST WED JAN 7 1998
FRONTAL BOUNDARY WEST TO EAST ACROSS OUR FORECAST AREA. SFC WINDS AND
TEMPS SHOW IT LIES BETWEEN ITH AND ELM. IT HAS BEEN WAVY AND HAS
DROPPED A LITTLE SOUTH OVER OUR WRN ZONES. RAIN HAS BEEN MAINLY LIGHT
OCNLY MDT AND HAS SPREAD ACROSS OUR ENTIRE FCST AREA. WATCHING
ALERT/IFLOWS GAGES CLOSELY AND IN OUR WRN ZONES AMOUNTS SO FAR THIS
EVENING HAVE BEEN .25 TO .65 AND EAST .10 TO .50. NO REPORTS OF OF
SMALL STREAM PROBLEMS...YET.
WATCHING IR AND WATER VAPOR LOOP CONTINUES TO SHOW A LOT OF MOISTURE
SPREADING TOWARD US. FEEL WE HAVE GOOD COVERAGE ON OUR WATCHES AND
RIVER WARNINGS FOR THE REST OF THIS E(VENING.
ESSENTIALLY NO CHANGES NEEDED TO ZONES...ONLY TWEAKING THE FIRST PERIOD
TO REFLECT CURRENT CONDITIONS.
.BGM...RVR FLOOD WARNING CORTLAND...CHENANGO FORKS AND CONKLIN
FLOOD WATCH ALL EXCP PIKE PA.
CHIARAMONTEThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:05 AM EST | Flash Flood Warning | BGM | Schuyler, Steuben, Yates | 7 hr |
| Jan 8, 12:45 PM EST | Flash Flood Warning | BGM | Oneida | 5 hr |
| Jan 8, 4:00 PM EST | Flash Flood Warning | BGM | Broome, Chemung, Tioga | 4 hr |
| Jan 8, 4:00 PM EST | Flash Flood Warning | BGM | Steuben | 4 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Oneida | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Onondaga | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Chenango | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Schuyler, Seneca, Tompkins, Yates | 5 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.